What a difference a tiny pill can make

For the past few weeks I have been feeling alive again. Anyone following this blog knows that I am moving in a month so I have been quite busy packing & sorting, etc,… I have been going to bed at a descent hour and waking up at a descent hour. I have felt motivated and productive.
Then 3 days ago I realized that I haven’t taken my medication for about 3 weeks. (How you can just “forget” to take meds for that long I have no idea but I managed to,…) So 3 days ago I started taking my 400 mg of Seroquel again.
And then,… bang,…. suddenly I am feeling exhausted all the time. I have been sleeping until after noon. I fight to keep my eyes open all day long. I drink 3 very large coffees instead of my usual one and I still feel groggy. I have no motivation what-so-ever. All I want to do is sit on the couch and stare at the TV. IT’S THE SEROQUEL!!!!! I have been having trouble with this medication for about 4 yrs now. When I’m off of it I feel alive & awake,… when I am on it, I feel like a complete zombie who can’t stay awake. It’s so frustrating.
Now I’m not sure what to do. I have no choice but to continue on packing this apt all up for my move but when I am on this med I can’t do that. No matter how badly I want to do it I just can’t. It’s like I’m experiencing a “body stone”. My mind is flat & depressed. My body like lead.
So I’m thinking of staying off meds until I have moved. (Feb 25th). I know it’s not good to be on and off your meds all the time but I think in this circumstance I just can’t afford to be sleeping all day and watching TV like a zombie when I’m awake. Getting ready for this move is a necessity I can’t screw up. And in order to be able to do it – I can’t take my Seroquel.
I have arranged to get set up with a new psychiatrist once I am settled in at the new place. They have said that they start out by giving me a 90 minute assessment so they can figure out where I am mentally. Once that’s done I am assigned a new doctor. I am actually looking forward to this because for the past 10 yrs I have moved so many times I have no continuity of care and therefore I keep getting these quick diagnoses given to me,.. then all new meds,… then I move and it starts all over again. I have been told I have a different  illness each time. I’m hoping that this time, I can be assessed properly and given a proper diagnosis. I just feel I need to “start from scratch” with a fresh perspective.
So knowing all this, I’m not so apt to be so worried about stopping my meds. I’ll just wait for the new doctor to take over and hopefully I will be given the proper medication at that time. (I don’t think the Seroquel has been helping me anyway)
This move is going to be a fresh start in a lot of different ways and the care of my mental illness will be a fresh start too.

Advertisements

5 Comments (+add yours?)

  1. Jamie
    Jan 20, 2011 @ 20:41:24

    My psychiatrist has just prescribed me seroquel to help with my sleep problems. He has given me the smallest dose and then told me to cut that in half and start on that. Basically he gave me permission to mess about with it to see what dose worked to just help me to sleep but not to send me into zombie land. He even told me not to take it the night before i got to work as it can make you appear to be drunk. Apparently it’s one of the first drugs of choice to add to a mood stabiliser for bipolar or so he reckons. Maybe rather than dropping it all together you can lower the dose that you are taking so that it doesn’t have such a sedative effect. Just a suggestion. I can see your dilema. It’s good that you are looking forward to your new doctor. Consistency is good when it comes to health matters especially mental health. xx

    Reply

  2. Lisa
    Jan 20, 2011 @ 20:44:26

    I’ve generally been grateful for Seroquel; it’s helped regulate my moods a bit, and definitely helps against the ups & downs of my bipolar. But it is a really insidious medication – it has similar effects on me as it’s had on you (such as over-sleeping and constant exhaustion and lethargy). If I felt I could come off it without things exploding, I would. But missing even one dose screws with my head, so it’s not likely to be any time soon. However, you seem to have managed well without it, so not taking it again until after the move may be a reasonable course of action. Just make sure to monitor things and be careful with it. Good luck with the move and with your new psychiatrist. *hugs* xxx

    Reply

  3. Janice
    Jan 20, 2011 @ 21:46:13

    I was on Seroquel for 8 months and basically I completely checked out of life while on it. It turned me into a slug. I lost my job because of its sedating effect on me. Too many times I couldn’t get out of bed because I felt drunk and my husband had to phone in sick for me. They finally got fed up and fired me. Another unpleasant side effect was weight gain. I gained 17 lbs while on this medication and I haven’t been able to lose any of it. Like you I’m not even sure how much good it did for me in the end. I’m definitely NOT A FAN of this medication

    Reply

  4. Carolyn
    Jan 23, 2011 @ 06:04:20

    Don’t know if you’ll remember me but we met at St. Joes (St. Thomas Branch) hospital.
    Anyway, Seroquel really did a number on me too. I was on it for about a year and a half and I hardly remember anything about that time. I was so zoned out. Couldn’t work. Couldn’t do housework. Couldn’t do much of anything. I know this is some peoples wonder drug so don’t want to bash it too badly. But for me, it was a nightmare.
    I agree you need to re:assess and start from the beginning. Good luck with your new doctor.

    Reply

  5. jacquierose
    Jan 23, 2011 @ 06:07:08

    OMG! I do remember you Carolyn. How on earth did you find my blog? Oh, I gave you my facebook and twitter didn’t I? well anyway, glad you found me. Hope your doing alright. (hugs)

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: